Alert archive / Louisiana / Tornado Warnings in 1998

Tornado Warning 16, NWS Shreveport, LA

February 10, 1998Grant Parish, LaSalle Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Feb 10, 1998, 4:01 PM CST for Grant Parish, LaSalle Parish, Louisiana. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 10, 1998, 4:01 PM CST (22:01 UTC)
Expired
Feb 10, 1998, 5:05 PM CST
In force
64 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Grant Parish, LA, LaSalle Parish, LA

The radar

The Ft Polk radar (KPOE), 79 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 4:10 PM CSTThunderstorm Wind 60Jena, LATrees and powerlines were felled across Hwy 8 and Hwy 165.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 10, 1:00 PM CSTTornado WatchSPC6 hr
Feb 10, 2:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1998-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1998-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 102201 RRA
TORSHV
LAC043-059-102305-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
401 PM CST TUE FEB 10 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT LA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 505 PM CST
FOR THE FOLLOWING AREAS...

IN NORTH CENTRAL LOUISIANA

   ...GRANT PARISH
   ...LA SALLE PARISH

AT 401 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING TORNADO 5 MILES SOUTHEAST OF DRY PRONG LOUISIANA MOVING
EAST AT 50 MPH.

THIS THUNDERSTORM CAN PRODUCE A TORNADO THAT IS OBSCURED BY
RAIN AND DIFFICULT TO SEE. GO TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.

4/10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Feb 10, 1:45 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 10, 1:45 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 PM CST TUE FEB 10 1998

RATHER VIGOROUS CYCLOGENISIS IN PROGRESS OVR SE TX.  SFC LOW WILL
CONTINUE TO DEEP MOVE NNE INTO NE AR DURING WED MORNING.  VRY STEEP
PRESSURE FALLS AHEAD OF DEVELOPING MCS PORTENDS AFTERNOON AND
EVENING OF RATHER FOUL WEATHER.  IN ADDITION...SFC AND LOW LEVEL
WNDS ARE DRAMATICALLY STRENGTHENING THIS AFTERNOON AND WILL
ONLY PROVIDE MORE DYNAMICAL PROCESSES FOR UNSEASONABLE WARM AND
MOIST AIRMASS.

DRY SLOT WILL AFFECT ALL OF FA DURING WED MORNING WITH STABLE PACIFIC
AIRMASS.  NCEP THREE TO FIVE FCST SHOWS DRY WEATHER AND WILL THUS
CONTINUE A DRY EXTENDED FCST.

SHV 41/60/38/65 8000  MLU 47/62/41/63 9300  08

In the hours before

Local storm report, Feb 10, 11:09 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1109 AM CST TUE FEB 10 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0948 AM    QUITMAN                   TX   .5 INCH HAIL
02/10/98   WOOD                           REPORTED BY SHERIFF
                                          OFFICE.
Local storm report, Feb 10, 1:02 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
102 PM CST TUE FEB 10 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    DOUGLASSVILLE             TX   .75 INCH HAIL
02/10/98   CASS                           MARBLE TO DIME SIZED HAIL
                                          NEAR WRIGHT PATMAN LAKE.

1233 PM    QUEEN CITY                TX   1 INCH HAIL
02/10/98   CASS

1240 PM    REDWATER                  TX   .75 INCH HAIL
02/10/98   BOWIE

1243 PM    2 SW TEXARKANA            TX   1 INCH HAIL
02/10/98   BOWIE

1243 PM    4 SW NASH                 TX   .75 INCH HAIL
02/10/98   BOWIE                          DIME SIZED HAIL 3 TO 4
                                          MILES NORTHEAST OF WRIGHT
                                          PATMAN LAKE.

1255 PM    TEXARKANA                 AR   .75 INCH HAIL
02/10/98   MILLER

10
Local storm report, Feb 10, 1:02 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
102 PM CST TUE FEB 10 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    DOUGLASSVILLE             TX   .75 INCH HAIL
02/10/98   CASS                           MARBLE TO DIME SIZED HAIL
                                          NEAR WRIGHT PATMAN LAKE.

1233 PM    QUEEN CITY                TX   1 INCH HAIL
02/10/98   CASS

1240 PM    REDWATER                  TX   .75 INCH HAIL
02/10/98   BOWIE

1243 PM    2 SW TEXARKANA            TX   1 INCH HAIL
02/10/98   BOWIE

1243 PM    4 SW NASH                 TX   .75 INCH HAIL
02/10/98   BOWIE                          DIME SIZED HAIL 3 TO 4
                                          MILES NORTHEAST OF WRIGHT
                                          PATMAN LAKE.

1255 PM    TEXARKANA                 AR   .75 INCH HAIL
02/10/98   MILLER

10
Local storm report, Feb 10, 2:17 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
217 PM CST TUE FEB 10 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    2 NE TEXARKANA            AR   .75 INCH HAIL
02/10/98   MILLER                         NICKEL SIZED HAIL ALMOST
                                          COVERED THE GROUND FOR 3
                                          MINUTES.

0132 PM    LUFKIN                    TX   75 MPH TSTM GUST
02/10/98   ANGELINA                       75 MPH WIND GUST REPORTED
                                          AT THE LUFKIN AIRPORT.

0135 PM    3 W LUFKIN                TX   WIND DAMAGE
02/10/98   ANGELINA                       TREES DOWN ACROSS HWY 706
                                          AND HWY 103.

0150 PM                              TX   FLOODING
02/10/98   ANGELINA                       1 1/2 INCHES OF RAIN IN 45
                                          MINUTES CAUSED SOME
                                          LOCALIZED FLOODING ACROSS
                                          COUNTY.

0150 PM                              TX   FLOODING
02/10/98   ANGELINA                       1 1/2 INCHES OF RAIN IN 45
                                          MINUTES CAUSED LOCALIZED
                                          FLOODING ACROSS PARTS OF
                                          COUNTY.

0200 PM    10 S SAN AUGUSTINE        TX   WIND DAMAGE
02/10/98   SAN AUGUSTINE                  TREES DOWN ACROSS HWY 103.

0205 PM    4 E BROADDUS              TX   WIND DAMAGE
02/10/98   SAN AUGUSTINE                  TREES DOWN ACROSS HWY 83.

10
Special weather statement, Feb 10, 3:58 PM CST, 3 minutes before
ARZ070>072-LAZ001>004-010>013-017>020-TXZ124>126-136>138-149>153-165>
167-110100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
358 PM CST TUE FEB 10 1998

...VERY STRONG NORTHWEST WINDS IN THE WAKE OF THE EARLIER SEVERE
THUNDERSTORMS EXPECTED ACROSS THE ARKLATEX REGION...

SEVERE THUNDERSTORMS HAVE ENDED ACROSS NORTHEAST TEXAS...SOUTHWEST
ARKANSAS...AND EXTREME NORTHWEST LOUISIANA...HOWEVER...VERY STRONG
NORTHWEST WINDS OF 20 TO 40 MILES AN HOUR WILL SPREAD ACROSS THE
REGION THROUGH SUNSET.  SOME GUSTS MAY REACH UP TO 55 MILES AN HOUR
AND MAY RESULT IN TREE AND POWER LINE DAMAGE.

THESE HIGH WINDS WILL NOT BE NOTED IN SEVERE THUNDERSTORMS...BUT
RATHER IN AREAS WITH LITTLE OR NO RAIN FALLING AT THE TIME OF THE
STRONG NORTHWEST WINDS.  THESE VERY STRONG NORTHWESTERLY WINDS ARE IN
WHAT IS CALLED A WAKE LOW FOLLOWING VERY SEVERE THUNDERSTORMS IN
NORTHEAST AND CENTRAL LOUISIANA AS OF 355 PM.

THESE VERY STRONG NORTHWESTERLY WINDS MAY RESULT IN TREE AND POWER
LINE DAMAGE.  THESE STRONG NORTHWESTERLY WINDS ARE NOT ASSOCIATED
WITH SEVERE THUNDERSTORMS.

VIII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 10:24 PM CSTSevere Thunderstorm WarningSHVCaddo31 min
Feb 10, 2:16 PM CSTSevere Thunderstorm WarningSHVSabine49 min
Feb 10, 2:36 PM CSTSevere Thunderstorm WarningSHVNatchitoches64 min
Feb 10, 2:44 PM CSTSevere Thunderstorm WarningSHVDe Soto, Red River51 min
Feb 10, 2:50 PM CSTTornado WarningSHVNatchitoches, Sabine50 min
Feb 10, 3:11 PM CSTSevere Thunderstorm WarningSHVBienville49 min
Feb 10, 3:14 PM CSTSevere Thunderstorm WarningSHVGrant, Winn46 min
Feb 10, 3:33 PM CSTSevere Thunderstorm WarningSHVJackson, Lincoln47 min
Feb 10, 3:44 PM CSTSevere Thunderstorm WarningSHVClaiborne46 min
Feb 10, 3:48 PM CSTSevere Thunderstorm WarningSHVCaldwell, LaSalle62 min
Feb 10, 3:48 PM CSTSevere Thunderstorm WarningSHVOuachita62 min
Feb 10, 3:56 PM CSTSevere Thunderstorm WarningSHVUnion64 min

Nearby

Tornado Warnings in Louisiana, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.